South Dakota, 2005Lightning Strike in South Dakota, May 7, 2005
May 7, 2005 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 1:39 PM CST, 6 hours 21 minutes earlier.
Area forecast discussion, May 7, 1:39 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT SAT MAY 7 2005
.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES WITH VIRTUALLY NO PERIOD OVER THE
NEXT 7 DAYS GUARANTEED TO BE DRY. THE BEST SHOT AT A DRY PERIOD WILL
BE MONDAY EVENING THROUGH TUESDAY EVENING. OTHERWISE...POPS EVERY
PERIOD. OVERALL...PRETTY MUCH A 100 PERCENT CHANCE THAT EVERYONE IS
GOING TO SEE MODERATE TO HEAVY RAIN SOMETIME BETWEEN NOW AND FRIDAY.
RIGHT NOW...LOOKS LIKE BEST CHANCE FOR HEAVY RAINFALL WILL BE SUNDAY
NIGHT AND THEN TUESDAY NIGHT INTO THURSDAY.
IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH MAINLY WEST OF THE
JAMES RIVER THROUGH 700 PM CDT. NICE WAVE MOVING NORTH INTO WESTERN
NEBRASKA AT THIS TIME WITH COLD FRONT PUSHING EAST OUT OF THE
PANHANDLE OF TEXAS. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE
ACROSS THIS AREA WITH MAIN STORM MOTION NORTH. STRONGER STORMS WILL
TRACK A LITTLE MORE NORTHEASTERLY AND WILL LIKELY NEED TO GET A FEW
STORMS LIKE THIS TO GET INTO CENTRAL SD AS SFC FRONT PRETTY FAR
WEST. THE REMAINDER OF THE CWA SHOULD REMAIN MAINLY DRY THIS
EVENING...BUT THE CHANCE FOR THUNDERSTORMS WILL SPREAD EAST
TONIGHT...AND LOW LEVEL THETA E ADVECTION INCREASES QUITE A BIT
AFTER 06Z...SO HAVE PUT SOME SCATTERED THUNDERSTORMS INTO THE
EASTERN CWA TONIGHT INTO TOMORROW MORNING.
TOMORROW ALSO INTERESTING AS SFC COLD FRONT MOVES INTO THE WESTERN
CWA...AND POTENTIAL FOR A PRE FRONTAL TROUGH OVER NORTHWEST IOWA.
INCREASE POPS DURING THE AFTERNOON OVER THE WEST ALONG COLD FRONT
AND OVER NORTHWEST IA NEAR POTENTIAL PREFRONTAL TROUGH. SEVERE
WEATHER A DEFINITE THREAT...AS INSTABILITY AND SHEAR BOTH MODERATE
SO WILL HAVE TO WATCH OUT FOR THIS.
OUTSIDE OF MONDAY MORNING...SHOULD REMAIN MOSTLY DRY FROM MONDAY
THROUGH TUESDAY EVENING.
FOR WEDNESDAY THROUGH SATURDAY...STILL LOOKING VERY UNSETTLED AND
POTENTIALLY VERY WET. MODELS FAIRLY CONSISTENT...AS CONSISTENT AS
ONE CAN EXPECT AT THIS POINT IN TIME ANYWAY...WITH STRONG LOW TO MID
LEVEL BAROCLINICITY HANGING OUT NEAR THE CWA DURING THIS ENTIRE
TIME. STILL LOOKING LIKE HEAVY RAIN THE MAJOR THREAT DURING THIS
TIME FRAME...ALTHOUGH SEVERE STORMS...ESPECIALLY SOUTH OF INTERSTATE
90...CANNOT BE RULED OUT AS SFC FRONT SHOULD BE FAIRLY CLOSE TO THE
AREA. WILL HAVE A FAIRLY STOUT GRADIENT FROM NORTH TO SOUTH ON
WEDNESDAY WITH POTENTIAL TO EASILY WARM INTO THE 80S IF FRONT PUSHES
NORTH OF ANY LOCATIONS. AREAS NORTH SHOULD SEE ABUNDANT CLOUD COVER
AND POSSIBLY PRECIP SO WILL STAY AT OR BELOW GUIDANCE. RIGHT
NOW...CONTINUES TO LOOK LIKE BEST CHANCE FOR WIDESPREAD RAINFALL
WILL BE TUESDAY NIGHT THROUGH THURSDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, May 7, 3:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT MAY 07 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
430 PM CDT SAT MAY 07 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON WEST
OF THE JAMES RIVER...AND ALONG HIGHWAY 14. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH THERE IS A
POTENTIAL FOR AN ISOLATED TORNADO THROUGH 9 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF INTERSTATE 29 SUNDAY
AFTERNOON AND SPREAD EAST DURING THE NIGHT. THESE STORMS COULD BE
SEVERE.
ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON WEDNESDAY BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO
STORM LAKE LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY WEST OF THE JAMES RIVER AFTER
500 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, May 7, 6:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
JHACKERLocal storm report, May 7, 6:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 5 E KIMBALL 43.75N 98.86W
05/07/2005 65 MPH BRULE SD TRAINED SPOTTER
0650 PM HAIL 4 W SPIRIT LAKE 43.42N 95.19W
05/07/2005 0.88 INCH DICKINSON IA BROADCAST MEDIA
0722 PM TSTM WND GST MITCHELL 43.73N 98.03W
05/07/2005 0 MPH DAVISON SD PUBLIC
POWER LINES DOWN AND TREES BROKEN OFF IN MITCHELL. REPORT
RELAYED TO NWS VIA LAW ENFORCEMENT. WIND SPEED UNKNOWN.
&&
JHACKERLocal storm report, May 7, 6:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL ARLINGTON 44.36N 97.13W
05/07/2005 0.88 INCH KINGSBURY SD TRAINED SPOTTER
&&
BTLocal storm report, May 7, 7:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 10 N ALEXANDRIA 43.80N 97.78W
05/07/2005 0.88 INCH HANSON SD TRAINED SPOTTER
0800 PM TSTM WND GST 4 W OLDHAM 44.23N 97.39W
05/07/2005 60 MPH KINGSBURY SD TRAINED SPOTTER
SMALL TREE BRANCHES DOWN
0800 PM TSTM WND GST WINFRED 44.00N 97.36W
05/07/2005 60 MPH LAKE SD TRAINED SPOTTER
FIVE INCH TREE BRANCHES DOWN
&&
BTLocal storm report, May 7, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 12 SW BROOKINGS 44.18N 96.96W
05/07/2005 60 MPH LAKE SD TRAINED SPOTTER
60-70 MPH WIND GUST
&&
BTLocal storm report, May 7, 7:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 12 WSW BROOKINGS 44.24N 97.01W
05/07/2005 60 MPH BROOKINGS SD TRAINED SPOTTER
60-70 MPH WIND GUST
&&
BTLightning, Kingsbury
- When
- May 7, 8:00 PM CST
- Where
- Kingsbury County, De Smet
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Lightning struck a house, starting a fire which destroyed the house and its contents.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 7, 2005$1.9 million · F0 · 34 events
- Storm Surge and High Wind in Massachusetts, May 7, 20051 injured · $225,000 · 52 kt wind · 14 events
- Hail in South Dakota, May 7, 2005$410,000 · 2.75 in hail · 7 events
- Hail and Damaging Winds in Nebraska, May 7, 2005$53,000 · 2.75 in hail · 24 events
- Storm Surge in Maine, May 7, 2005$50,000 · 1 event
- Flooding in Iowa, May 7 to 9, 2005$30,000 · 3 events
- High Wind in Rhode Island, May 7, 2005$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, May 7, 20051.75 in hail · 21 events
- Hail and Damaging Wind in Texas, May 7 to 8, 20051 injured · $3,000 · 52 kt wind · 5 events
- Hail in North Dakota, May 7, 20050.88 in hail · 9 events
- Rip Current in Florida, May 7, 20051 injured · 1 event
- Hail and Damaging Wind in Colorado, May 7, 20051 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453555.